Chemotherapy-Induced Neuropathy part 2: The Best of Both Worlds

What is out there for chemotherapy-induced neuropathy? Twenty years ago – it would be very difficult for patients to access the latest medical research. Except of course by asking your doctor. Doctors, specialist or not know an awful lot but there is research going on all over the world. Papers are published by the thousands and doctors simply don’t have the time to read all of them. Staying on top of one’s special interest may be all that a physician can manage. Flash forward twenty years and now we have the indispensable internet. Pages and pages of medical information – but it is knowing where to look!

On to business.  now – Chemotherapy-induced neuropathy – CIMP. So what is it?

Here is a definition from the American Cancer Society:

Peripheral neuropathy is a set of symptoms caused by damage to the nerves that are away from the brain and spinal cord. These distant nerves are called peripheral nerves. They carry sensations (feeling) to the brain and control the movement of our arms and legs. They also control the bladder and bowel. Some of the chemotherapy and other drugs used to treat cancer can damage peripheral nerves. When this happens it is called chemotherapy-induced peripheral neuropathy (CIPN). This can be a disabling side effect of cancer treatment.

The most common symptoms are:

Pain (which may be there all the time or come and go, like shooting or stabbing pain)

Burning

Tingling (“pins and needles” feeling) or electric/shock-like pain

Loss of feeling (which can be numbness or just less ability to sense pressure, touch, heat, or

cold)

Trouble using your fingers to pick up or hold things; dropping things

Balance problems

Trouble with tripping or stumbling while walking

Being more sensitive to cold or heat

Being more sensitive to touch or pressure

Shrinking muscles

Muscle weakness

Trouble swallowing

Constipation

Trouble passing urine

Blood pressure changes

Decreased or no reflexes

There are a number of different causes of these symptoms, not only chemo –  so if they do develop you should seek the advice of your doctor.

Here are some links – some of them are from the USA.

The Sloan Kettering Hospital is a world renowned cancer treatment centre. Their website has 4 videos on this subject – 45 minutes in total and very useful up-to-date review of management and treatment:

https://www.mskcc.org/playlists/neuropathy-care-survivors

and a patient / caregiver article

https://www.mskcc.org/cancer-care/patient-education/patient-guide-peripheral-neuropathy

Here is the Macmillan webpage on the subject:

http://www.macmillan.org.uk/information-and-support/coping/side-effects-and-symptoms/other-side-effects/peripheral-neuropathy.html

This next link is from “Integrative Oncology” – where practitioners combine state of the art medical technology with other approaches including complementary and mind-body-spirit concepts:

http://www.integrativeoncology-essentials.com/2013/06/complementary-therapies-for-chemo-neuropathy/

I found this a very useful summary. Conventional therapies as well as the alternative strategies are discussed. Acupuncture seems a promising treatment, although larger studies are needed:

http://aim.bmj.com/content/30/1/4.full

Two more things – perhaps more on the fringe.

One result from my search was a pdf presentation of an Edinburgh based doctor investigating the effect of menthol cream on painful neuropathy. Cheap, cheerful and easy to apply cream. Encouragingly two thirds of the 22 patients studied improved after several weeks of using menthol cream for their symptoms. However pain did worsen in 3 patients so it is not for everyone – and indeed this is early stage research – as usual more research required before menthol cream will be recommended by doctors as routine:

http://www.anaes.med.ed.ac.uk/Chemotherapy%20induced%20peripheral%20Neuropathy.pdf

And finally some Japanese herbal medicine. Gosha Jinki Gan was shown in a phase 2 trial of around 40 patients to delay the onset of grade 2 neuropathy in colorectal cancer patients receiving oxaliplatin chemothera. A small trial but the herbs did not reduce the beneficial effects of the chemotherapy used for these patients:

http://www.ncbi.nlm.nih.gov/pmc/articles/PMC4322614/

In Japan, herbal medicine is sometimes used alongside traditional chemotherapy to reduce side effects but research is lacking in this area with only small studies. The herbs are not widely available – certainly there is nothing on Amazon. There is a Japanese version of Amazon – Rakuten but my Japanese is very limited! Who knows what might arrive in the post!

Just to finish – here is “My legs are Weak” by Paloma Faith. Lyrics are a bit sad but she has a wonderful voice..

https://www.youtube.com/watch?v=z6lKaLNZSVk

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out /  Change )

Google photo

You are commenting using your Google account. Log Out /  Change )

Twitter picture

You are commenting using your Twitter account. Log Out /  Change )

Facebook photo

You are commenting using your Facebook account. Log Out /  Change )

Connecting to %s